Periaortic hematoma after transcatheter aortic valve replacement: Description of a new complication

Authors

  • Philippe Généreux MD,

    Corresponding author
    1. Columbia University Medical Center/New York Presbyterian Hospital and the Cardiovascular Research Foundation, New York
    • Columbia University Medical Center, New York-Presbyterian Hospital, 177 Fort Washington Avenue, New York, NY 10032
    Search for more papers by this author
  • George R. Reiss MD,

    1. Columbia University Medical Center/New York Presbyterian Hospital and the Cardiovascular Research Foundation, New York
    Search for more papers by this author
  • Susheel K. Kodali MD,

    1. Columbia University Medical Center/New York Presbyterian Hospital and the Cardiovascular Research Foundation, New York
    Search for more papers by this author
  • Mathew R. Williams MD,

    1. Columbia University Medical Center/New York Presbyterian Hospital and the Cardiovascular Research Foundation, New York
    Search for more papers by this author
  • Rebecca T. Hahn MD

    1. Columbia University Medical Center/New York Presbyterian Hospital and the Cardiovascular Research Foundation, New York
    Search for more papers by this author

  • Conflict of interest: Philippe Généreux has received speaker honoraria from Edwards Lifesciences. Mathew R. Williams and Susheel Kodali have received consulting fees from Edwards Lifesciences. The other authors report no conflicts.

Abstract

We report a case series of three patients with periaortic hematomas following transcatheter aortic valve replacement (TAVR). The TAVRs were performed by either trans-apical or transfemoral approach. An intraprocedural transesophageal echocardiogram (TEE) was performed in all patients. Clinical features of all three cases included advanced age, female gender, and small body weight. In addition, the following characteristics were present in all cases: presence of bulky calcification of the noncoronary cusp (NCC) of the aortic valve, mismatch between the annulus and device diameter, and severe intraprocedural hypertension immediately following TAVR. These characteristics may be potential causative factors. Early recognition of this complication by intra-procedural TEE was integral to the initiation of rapid and appropriate therapy, resulting in a favorable outcome. Herein, we present possible theories for the occurrence of this rare complication. © 2011 Wiley Periodicals, Inc.

Ancillary